The information below comes from the statement of deficiencies compiled by health inspectors and provided to AHCJ by the Centers for Medicare and Medicaid Services. It does not include the steps the hospital plans to take to fix the problem, known as a plan of correction. For that information, you should contact the hospital, your state health department or CMS. Accessing the document may require you to file a Freedom of Information Request. Information on doing so is available here.

JPS HEALTH NETWORK 1500 S MAIN ST FORT WORTH, TX 76104 Feb. 19, 2013
VIOLATION: RN SUPERVISION OF NURSING CARE Tag No: A0395
**NOTE- TERMS IN BRACKETS HAVE BEEN EDITED TO PROTECT CONFIDENTIALITY**

Based on review of records, and interview with staff, the facility failed to ensure that the nursing staff supervised and evaluated the care for 8 of 10 patients.

Findings included:

Review of 10 patients records who had a physician order for a Fentanyl patch revealed the following in the section "last dose": On the "Med List Status History" form revealed 5 of 10 (Patient's #1, 2, 3, 4, 5) did have the "last dose" entered, 3 of the 10 (Patient's #6, 7, 8) patient reconciliation form was incomplete, and patient #10 did not have home medications entered.
Record review of patient #1 revealed the following:

Physician Progress notes dated 6/5/2012 at 11:13am stated "Subjective: HOPI: pt was transferred from HEB after evaluated for constipation which is ongoing for 18 days per pt. Pt is pretending that she is unresponsive, she is blinking eyes and respond on painful stimuli, her vital and o2 sat is normal . Per nurses she went to bathroom many times last night. Just 10 mins ago she went out of floor and no one knows she took anything She start snoring in between. Her color is pink and in no acute distress."

The physician's notes further revealed, "Assessment/Plan: 1. Unresponsive, possible [DIAGNOSES REDACTED] or took some pain meds from outside, pt received narcane and start sitting in bed but still very drowsy, she have purse full of pain meds and valium, advice nurse to remove all meds from her room and need sitter. hemodynamicly stable, 2. Constipation, on PE her belly is very soft. 3. SLE (systemic lupus [DIAGNOSES REDACTED]tosus), I feel pt is taking lot of narcotics, I will DC her duragesic patch for now. History of fibromyalgia." The record revealed 2 of the patient's medications were the following: fentaNYL 1 patch Transdermal Q72H, naloxone (narcan).

Nursing notes dated 6/5/2012 at 11:45am revealed "All patient home meds that were found in room in overnight bag at bedside counted charted placed in plastic bag in the cart in medication room."

Review of facility document entitled "Medication Reconciliation" stated "It is the policy of the Tarrant County Hospital District to establish a process and guidelines for Medication Reconciliation." The procedures revealed, "I. Inpatient Process, A. Admission- 1. Upon arrival, staff obtains from the patient (whenever possible), a list as complete as possible of patient's home medications that include the name, dosage, frequency, route, and last dose. All reasonable attempts are made to obtain an accurate and complete medication list."

Review of facility document entitled "Safe Medication Practices" stated "It is the risk of medication errors and adverse events by providing District-wide standards for safe medication practices, including medication ordering, documentation and related communications." "J. drugs brought into the hospital by admitted patients are to be given to the patient's family member for removal from the hospital after the medications are listed with the name, dose and frequency by the ED nursing team or the admitting nursing team if the patient is a direct admits to the hospital..." "K. If the patient's own medications cannot be sent home with the family, they will be stored in the inpatient pharmacy..."

In an interview the afternoon of 2/20/12 with Kami Walker RN, Patient Safety Officer, Ms. Walker confirmed the staff members failed to enter the "last dose" on the medication reconciliation form upon admission. She also confirmed that the nursing staff failed to remove the medications from the patient's room after the medications were listed. She stated the medications should have been given to the patient's mother or taken to the inpatient pharmacy.